Fast Five Quiz: Test Your Knowledge of Caffeine Consumption, Toxicity, and Overdose

Richard H. Sinert, DO

Disclosures

January 26, 2018

Hypotension can occur in caffeine toxicity. It is related to volume depletion, excessive catecholamine stimulation of beta2-adrenergic receptors, or both. Vasopressors (eg, dopamine, phenylephrine) may be required if hypotension is refractory to intravenous fluid boluses. Phenylephrine is a good choice because it is a pure alpha-agonist, although norepinephrine can be used as well.

Seizures should be treated with benzodiazepines (eg, lorazepam). Barbiturates are second-line agents.

Adenosine, often used in the treatment of paroxysmal supraventricular tachycardia, is unlikely to be effective in patients with caffeine overdose because caffeine antagonizes adenosine receptors.

Because caffeine is absorbed rapidly, gastric lavage is unlikely to be useful in patients who present longer than 1 hour after the ingestion. Activated charcoal is effective in limiting gut absorption of methylxanthines and is recommended early in treatment.

For more on the treatment of caffeine toxicity, read here.

Comments

3090D553-9492-4563-8681-AD288FA52ACE
Comments on Medscape are moderated and should be professional in tone and on topic. You must declare any conflicts of interest related to your comments and responses. Please see our Commenting Guide for further information. We reserve the right to remove posts at our sole discretion.
Post as:

processing....